Do not mix alcohol with medicines

  • Deborah Condon

Many people consume more alcohol than usual during the festive period, so pharmacists are reminding people of the dangers of mixing alcohol with medicines.

They warned that consuming alcohol while taking medicines, even in small amounts, can have ‘unpredictable effects'. In many cases, a medicine may be rendered less effective or the side-effects can become worse.

Pharmacists also reminded people that some medicines can make people drowsy or lightheaded, and can affect concentration and the ability to operate machinery, including driving a car.

"Consuming alcohol at the same time as using these medicines can lead to risks to personal safety, including serious or even fatal accidents on the roads or at work," the Irish Pharmacy Union (IPU) said.

It also emphasised that it is not just prescription medicine that people should be concerned about. A number of over-the-counter medications can also interact negatively with alcohol, including antihistimines, cold remedies and pain relievers.

"Many cold and allergy medications, over-the-counter painkillers and vitamins can come in a time-release form. It is important for patients to understand that alcohol dissolves the coating and the full dose of medication is released immediately instead of over a longer period of time as intended. Alcohol can also make some medications less effective," warned IPU vice-president, Kathy Maher.

People are advised to ask their pharmacist's advice before drinking alcohol with any medication.

 


Discussions on this topic are now closed.